Winter Storm, Wabash
- When
- December 8, 2:00 PM CST to 7:00 PM CST
- Where
- Wabash forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
The first winter storm of the season produced 4 to 5 inches of snow across the Lower Wabash Valley and along the Interstate 64 corridor. The precipitation started as a period of freezing rain in most areas, but there was little in the way of ice accumulation.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The first winter storm of the season produced 4 to 5 inches of snow across the Lower Wabash Valley and along the Interstate 64 corridor. The precipitation started as a period of freezing rain in most areas, but there was little in the way of ice accumulation. The snow fell at the rate of an inch per hour at the peak of the storm. Roadways were snow-covered and very slippery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 8, 9:45 AM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 945 AM CST THU DEC 8 2005 .UPDATED DISCUSSION FOR THIS AFTERNOON... WILL BE REALIGNING THE WINTER STORM WARNING AND WINTER WEATHER ADVISORIES TO BETTER REFLECT CURRENT RADAR AND TEMPERATURE TRENDS. WARNING WILL BE EXTENDED WEST ACROSS THE WABASH RIVER INTO SOUTHEAST ILLINOIS...WHILE WARNING IN THE SOUTHERN PENNYRILE REGION OF KY WILL BE DOWNGRADED TO AN ADVISORY. 12Z PROFILER AND RUC DATA INDICATE LOW LEVEL WINDS REMAIN SOUTHERLY ACROSS MOST OF THE REGION...RESULTING IN DECENT WARM ADVECTION. PRECIP TYPE IS MAINLY RAIN OR FREEZING RAIN ALONG AND SE OF PAH TO EVV LINE. EVEN FAR NORTHWESTERN COUNTIES HAVE REPORTED A MIX WITH ICE AND SLEET...SO WILL CHANGE SNOW ADVISORIES TO WINTER WEATHER ADVISORIES THERE. STORM TOTAL SNOWFALL AMOUNTS MAY BE A LITTLE LOWER THAN PREVIOUSLY EXPECTED DUE TO THE MIX...HOWEVER ICING WILL BE AN ISSUE IN MOST AREAS. WHERE SURFACE TEMPS ARE NEAR FREEZING AND ROADS ARE STILL IN FAIRLY GOOD SHAPE...WILL DOWNGRADE WARNING TO ADVISORY. WILL BASE TIMING OF CHANGEOVER TO SNOW MAINLY ON RUC MODEL 925 AND 850 MB WET BULB ZERO TEMPS. && .PREVIOUS DISCUSSION... FIRST WINTER STORM OF THE SEASON LURKING JUST TO OUR WEST AND SOUTH EARLY THIS MORNING. REGIONAL MOSAIC SHOWED A LARGE AREA OF PRECIPITATION MOVG STEADILY NE ACROSS CENTRAL ARKANSAS. SNOW WAS ACROSS A GOOD PART OF CENTRAL AND WESTERN MISSOURI AS WELL. GFS AND NAM ARE IN GENERAL AGREEMENT WITH THE LARGE SCALE FEATURES. MODELS SHIFT SUBSTANTIAL FORCING AND MOISTURE ACROSS THE FA THROUGH THE MORNING HOURS...SHIFTING TO OUR EASTERN COUNTIES BY EARLY AFTERNOON. PRECIP TYPE DEFINITELY A CHALLENGE...ESPECIALLY ACROSS WESTERN KENTUCKY. BUFKIT FORECAST SOUNDINGS OFF THE NAM AND GFS BOTH SHOW ALL PRECIP TYPES POSSIBLE ACROSS WEST KENTUCKY...WITH GENERALLY SNOW ALONG AND NORTHWEST OF THE OHIO AND WABASH RIVERS. BOTH MODELS SUGGEST BEST QPF OVER WEST KENTUCKY AS WELL...WHICH LINES UP WELL WITH HPC GUIDANCE. WILL HAVE R/ZR/IP/S FOR COUNTIES BORDERING TN. WILL KEEP MORE SLEET AND SNOW WITH A CHANCE OF A LITTLE ZR NORTH OF THERE TOWARD THE OHIO RIVER. WITH THAT SAID...MADE ADJUSTMENTS TO CURRENT WARNINGS AND ADVISORIES. SEE THE WWA SECTION BELOW FOR DETAILS. IN TERMS OF AMOUNTS...GFS AND NAM SUGGEST GREATEST ACCUMULATION OF SNOW MAY BE OVER EVV TRI STATE...WITH AN AXIS EXTENDING SW CLOSE TO THE OHIO RIVER...AND ACCUMULATIONS ANYWHERE FROM 2 TO 4 INCHES. JUST SOUTH OF THIS AXIS...WHERE MORE OF A MIX IS POSSIBLE AMOUNTS SHOULD BE A LITTLE LOWER. AMOUNTS SHOULD BE A LITTLE LOWER AS WELL FROM PTNS OF SE MISSOURI INTO SW ILLINOIS. OVERALL...STILL A RELATIVELY LOW CONFIDENCE CALL AT THIS POINT. EXPECT A RAPID DEPARTURE OF THE PRECIPITATION...FIRST OVER SE MISSOURI THIS AFTERNOON...ENDING ACROSS THE REMAINDER OF THE REGION BY EARLY EVENING. WITH THE MID LEVEL TROF HANGING BACK JUST A TAD...THE PRECIP MAY END AS A PERIOD OF LIGHT DRIZZLE/FREEZING DRIZZLE. DRY WX IS FORECAST TO RETURN FOR FRIDAY THROUGH THE WEEKEND. THE MID TROPOSPHERIC FLOW WILL REMAIN FAIRLY AMPLIFIED...WITH A BROAD TROF OVER THE EASTERN U.S. AND RIDGING OVER THE WEST. TEMPERATURES SHOULD MODERATE SLIGHTLY INTO THE WEEKEND...BUT REMAIN AT OR BELOW NORMAL. NO CHANGES MADE TO THE LONG RANGE PORTION OF THE FORECAST. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...WINTER WEATHER ADVISORY TODAY FOR MUCH OF WESTERN KENTUCKY SOUTH AND WEST OF MADISONVILLE. WINTER STORM WARNING TODAY AND EARLY THIS EVENING FOR PENNYRILE REGION FROM MADISONVILLE NORTH AND EAST. MO...WINTER WEATHER ADVISORY FOR ALL COUNTIES TODAY. IL...WINTER STORM WARNING FOR EDWARDS...WABASH...WHITE AND GALLATIN COUNTIES THROUGH EARLY THIS EVENING. WINTER WEATHER ADVISORY REST OF SOUTHERN ILLINOIS TODAY. IN...WINTER STORM WARNING THROUGH EARLY THIS EVENING. && UPDATE...MY/KES PREVIOUS...CN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 429 AM CST THU DEC 8 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG... SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN... CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN... CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND... BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON... MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON... OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN... DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON... NEW MADRID 429 AM CST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN ILLINOIS... SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT OCCASIONAL SNOW IS EXPECTED TODAY...ACROSS MUCH OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...WITH A MIXTURE OF SNOW...SLEET AND FREEZING RAIN OVER PORTIONS OF WESTERN KENTUCKY. ACCUMULATIONS OF WINTRY PRECIPITATION CAN BE EXPECTED...MAKING FOR HAZARDOUS TRAVEL CONDITIONS. FOR THE LATEST WARNINGS AND ADVISORIES...REFER TO OUR LATEST WINTER WEATHER MESSAGE PRODUCT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOW...SLEET OR ICE ACCUMULATIONS TODAY. CN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 AM CST THU DEC 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM SNOW MOUNT ERIE 38.51N 88.23W
12/08/2005 0.5 INCH WAYNE IL TRAINED SPOTTER
SNOW STARTED AROUND 1015 AM CST.
1100 AM SNOW 5 N JACKSON 37.45N 89.65W
12/08/2005 1.5 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
E-SPOTTER REPORT FROM FRUITLAND MISSOURI.
1105 AM SNOW WEST FRANKFORT 37.90N 88.93W
12/08/2005 1.5 INCH FRANKLIN IL TRAINED SPOTTER
SNOWING SINCE 9 AM CST.
1106 AM SNOW PIEDMONT 37.15N 90.70W
12/08/2005 3.0 INCH WAYNE MO BROADCAST MEDIA
1124 AM SNOW SIKESTON 36.88N 89.58W
12/08/2005 1.0 INCH SCOTT MO TRAINED SPOTTER
ONE INCH OF SNOW ON GROUND...MIXED WITH SLEET.
1128 AM SNOW MURPHYSBORO 37.77N 89.34W
12/08/2005 2.0 INCH JACKSON IL TRAINED SPOTTER
SNOWING SINCE 845 AM CST.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CST THU DEC 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM ICE STORM ROCKPORT 37.88N 87.05W
12/08/2005 SPENCER IN TRAINED SPOTTER
ONE QUARTER INCH ICE ACCUMULATION. MIX OF FREEZING RAIN
AND SLEET DURING THE MORNING.
1224 PM SNOW HARRISBURG 37.74N 88.55W
12/08/2005 2.0 INCH SALINE IL TRAINED SPOTTER
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CST THU DEC 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM SNOW MOUNT ERIE 38.51N 88.23W
12/08/2005 3.0 INCH WAYNE IL TRAINED SPOTTER
AN ADDITIONAL 2.5 INCHES FELL IN THE LAST TWO HOURS.
1222 PM SNOW WEST FRANKFORT 37.90N 88.93W
12/08/2005 2.5 INCH FRANKLIN IL TRAINED SPOTTER
ADDITIONAL 1.0 INCH IN THE PAST TWO HOURS. STORM TOTAL
2.5 INCHES.
&&
SMITHThe national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485303, 5485299, 5485304, 5485301, 5485302, 5485305, 5485300.